Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Topeka, KS

June 7, 20229 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2022, 10:54 PM CDT for 9 counties in Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2022, 10:54 PM CDT (03:54 UTC)
Expired
Jun 7, 2022, 11:45 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 10:54 PM CDTTSTM WND DMG1 Nw Waterville, KSEMPTY GRAIN BIN FLIPPED OVER AND THROWN.
Jun 7, 11:00 PM CDTTSTM WND GST 652 E Waterville, KS
Jun 7, 11:04 PM CDTTSTM WND DMGBlue Rapids, KSDELAYED REPORT VIA SOCIAL MEDIA. NUMEROUS 2 TO 4 INCH DIAMETER LIMBS DOWN.
Jun 7, 11:09 PM CDTTSTM WND DMGBlue Rapids, KSNUMEROUS TREES AND POWER LINES DOWN.
Jun 7, 11:25 PM CDTTSTM WND DMG1 W Solomon, KSLARGE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:36 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 7, 10:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS53 KTOP 080354
SVRTOP
KSC027-029-041-061-117-143-149-161-201-080445-
/O.NEW.KTOP.SV.W.0101.220608T0354Z-220608T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1054 PM CDT Tue Jun 7 2022

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Dickinson County in central Kansas...
  Northwestern Geary County in east central Kansas...
  Riley County in northeastern Kansas...
  Ottawa County in north central Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Clay County in north central Kansas...
  Southeastern Washington County in north central Kansas...
  Southeastern Cloud County in north central Kansas...
  Southwestern Marshall County in northeastern Kansas...

* Until 1145 PM CDT.

* At 1053 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles north of Waterville to Miltonvale to 6 miles
  west of Delphos, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Abilene, Clay Center, Minneapolis, Blue Rapids, Westmoreland,
  Blaine, Solomon, Wakefield, Riley, Waterville, Bennington,
  Miltonvale, Milford, Leonardville, Delphos, Tescott, Olsburg,
  Morganville, Randolph and Green.

This includes Interstate 70 between mile markers 267 and 277.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3928 9793 3935 9746 3981 9664 3944 9629
      3891 9722 3889 9737 3891 9737 3893 9738
      3893 9737 3896 9737 3896 9793
TIME...MOT...LOC 0353Z 336DEG 39KT 3974 9674 3934 9745 3927 9789 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
3 follow-up statements
789 
WWUS53 KTOP 080419
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1119 PM CDT Tue Jun 7 2022

KSC201-080428-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Washington-
1119 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas. A Severe Thunderstorm Watch
also remains in effect until 500 AM CDT for central, north central,
northeastern and east central Kansas.

LAT...LON 3928 9793 3935 9746 3957 9690 3957 9681
      3966 9681 3981 9664 3944 9629 3891 9722
      3889 9737 3896 9737 3896 9793
TIME...MOT...LOC 0418Z 310DEG 44KT 3948 9653 3920 9700 3904 9774 

$$

KSC027-029-041-061-117-143-149-161-080445-
/O.CON.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Dickinson-Geary-Riley-Ottawa-Pottawatomie-Clay-Cloud-Marshall-
1119 PM CDT Tue Jun 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN DICKINSON...NORTHWESTERN GEARY...RILEY...OTTAWA...
NORTHWESTERN POTTAWATOMIE...CLAY...SOUTHEASTERN CLOUD AND
SOUTHWESTERN MARSHALL COUNTIES...

At 1118 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Olsburg to near Wakefield to 4
miles north of Culver, moving southeast at 50 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Abilene, Clay Center, Minneapolis, Blue Rapids, Westmoreland, Blaine,
Solomon, Wakefield, Riley, Waterville, Bennington, Miltonvale,
Milford, Leonardville, Delphos, Tescott, Olsburg, Randolph, Green and
Culver.

This includes Interstate 70 between mile markers 267 and 277.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3928 9793 3935 9746 3957 9690 3957 9681
      3966 9681 3981 9664 3944 9629 3891 9722
      3889 9737 3896 9737 3896 9793
TIME...MOT...LOC 0418Z 310DEG 44KT 3948 9653 3920 9700 3904 9774 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Jones
422 
WWUS53 KTOP 080423
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1123 PM CDT Tue Jun 7 2022

KSC029-117-080433-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Cloud-Marshall-
1123 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3912 9792 3917 9737 3929 9701 3941 9664
      3939 9638 3891 9722 3889 9737 3896 9737
      3896 9793
TIME...MOT...LOC 0423Z 336DEG 39KT 3944 9651 3916 9698 3900 9772 

$$

KSC027-041-061-143-149-161-080445-
/O.CON.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Dickinson-Geary-Riley-Ottawa-Pottawatomie-Clay-
1123 PM CDT Tue Jun 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN DICKINSON...NORTHWESTERN GEARY...SOUTHWESTERN RILEY...
SOUTHERN OTTAWA...WEST CENTRAL POTTAWATOMIE AND SOUTHERN CLAY
COUNTIES...

At 1123 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Olsburg to 3 miles northwest of
Milford Lake to 3 miles northeast of Culver, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Abilene, Minneapolis, Westmoreland, Solomon, Wakefield, Riley,
Bennington, Milford, Tescott, Culver, Wells, Manchester, Longford,
Niles, Talmage, Milford Lake, Moonlight, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 267 and 277.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3912 9792 3917 9737 3929 9701 3941 9664
      3939 9638 3891 9722 3889 9737 3896 9737
      3896 9793
TIME...MOT...LOC 0423Z 336DEG 39KT 3944 9651 3916 9698 3900 9772 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jones
501 
WWUS53 KTOP 080440
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1140 PM CDT Tue Jun 7 2022

KSC027-041-061-143-149-161-080450-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Dickinson-Geary-Riley-Ottawa-Pottawatomie-Clay-
1140 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DICKINSON...
NORTHWESTERN GEARY...SOUTHWESTERN RILEY...SOUTHERN OTTAWA...WEST
CENTRAL POTTAWATOMIE AND SOUTHERN CLAY COUNTIES WILL EXPIRE AT 1145
PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3912 9792 3917 9737 3929 9701 3941 9664
      3939 9638 3891 9722 3889 9737 3896 9737
      3896 9793
TIME...MOT...LOC 0440Z 336DEG 39KT 3930 9643 3902 9690 3886 9764 

$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:52 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 7, 5:52 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
552 PM CDT Tue Jun 7 2022

...AVIATION UPDATE...

.DISCUSSION...
Issued at 240 PM CDT Tue Jun 7 2022

Forecast Key Points:

- Thunderstorms, Some Severe, Likely This Evening into Tonight

- Another Round of Severe Storms Possible Thursday Night into Friday
  Morning

- Drier and Warmer for the Weekend into Next Week

As of 230 PM Tuesday afternoon, zonal midlevel flow remains across
the central US with a shortwave trough ejecting into eastern WY. An
weakly defined surface pressure pattern resides across the region
with multiple weak frontal zones. For the short term, a weak frontal
zone was present across southern NE and may be the focal point for
thunderstorm development late this afternoon into the evening.
Should a storm develop, the background environment is favorable for
splitting supercells with predominately a large hail threat. A
narrow zone, immediately within the boundary zone, has backed low-
level winds that could support a brief tornado threat.

Confidence increases for more-widespread thunderstorm activity late
this evening into the overnight hours. The aforementioned midlevel
shortwave trough was interacting with an unstable zone across
eastern WY and contributing to supercell thunderstorm development.
These supercells are likely to remain discrete or semi-discrete
through much of the evening before a gradual upscale growth ensues
across central NE or even northern KS. The timing of upscale growth
will be critical to the associated hazards across north-central KS
and the remainder of the area. Should convective mode remain semi-
discrete, all hazards would remain possible including, large hail,
damaging winds, and a few tornadoes. A more-linear mode would
support a damaging wind threat and possibly a hail threat. This
round of thunderstorm activity looks to arrive to the area after 9-
10 PM and exiting the area to the southeast between 4-7 AM.
Contemplated a Flood Watch for the central and east-central KS
counties with the recent rainfall and swollen rivers. Due to the
progressive nature of the MCS and the threat for upshear propagation
remaining west of the area have held off on a Flood Watch for now.

A brief reprieve from thunderstorm chances arrives Wednesday as
surface ridging moves into the central Plains. The active weather
pattern returns Thursday evening into Friday morning as a midlevel
shortwave trough ejects into the Plains. Sufficient instability and
shear will be in place for a severe weather threat. For Friday
afternoon and the weekend, a drier pattern emerges for the weekend
as midlevel ridging overspreads the central Plains. Otherwise,
daytime highs will remain near 80 each afternoon with overnight lows
in the 50s/60s. The ridge is forecast to amplify early next week,
resulting in temperatures reaching the 90s for Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 552 PM CDT Tue Jun 7 2022

CAMs continue to show a linear MCS moving across the area late
this evening. With storms already going over the high plains and a
weak boundary lingering to the north, confidence in TS impacting
the terminals is increasing. Will use the CAMs as a first guess on
timing the storms at the terminals. Would expect some tempo MVFR
CIGS and VSBY as the storms pass through. Most of the activity
should be exiting around 12Z with high pressure and VFR conditions
building in.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Baerg
AVIATION...Wolters
Hazardous weather outlook, Jun 7, 2:44 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue Jun 7 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-081945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue Jun 7 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Isolated storms are possible this afternoon into the early
evening. Any storm that develops this afternoon into the early
evening will be capable of large hail and possibly a tornado.
Thunderstorms are likely late this evening into the overnight
hours. These storms may be severe with damaging winds as the
primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of severe storms are possible Thursday evening into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jun 7, 10:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
06/07/2022  M72 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

MF
Local storm report, Jun 7, 10:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND GST     2 SSE CONCORDIA         39.55N 97.65W
06/07/2022  M72 MPH          CLOUD              KS   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 SSE CONCORDIA. ASOS STATION KCNK
            CONCORDIA.

&&

MF
Local storm report, Jun 7, 10:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     2 WNW LINN              39.70N 97.12W
06/07/2022  E60 MPH          WASHINGTON         KS   TRAINED SPOTTER

&&

MF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:40 PM CDTSevere Thunderstorm WarningTOPCloud, Republic50 min
Jun 7, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Ottawa, Republic, Washington45 min
Jun 7, 10:19 PM CDTTornado WarningTOPRepublic, Washington26 min
Jun 7, 10:40 PM CDTTornado WarningTOPMarshall, Washington35 min
Jun 7, 11:07 PM CDTTornado WarningTOPMarshall23 min
Jun 7, 11:15 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPJackson, Marshall, Nemaha, Pottawatomie45 min
Jun 7, 11:28 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Jackson, Pottawatomie, Riley and 2 more32 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee50 min
Jun 8, 12:20 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee40 min
Jun 8, 12:35 AM CDTSpecial Weather StatementTOPDickinson25 min
Jun 8, 12:47 AM CDTSpecial Weather StatementTOPCoffey, Franklin, Lyon, Osage28 min
Jun 8, 2:20 AM CDTSevere Thunderstorm WarningTOPOttawa13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.